Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 257, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 4, 2016, 6:47 PM CDT for Finney County, Kearny County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2016, 6:47 PM CDT (23:47 UTC)
- Expired
- Aug 4, 2016, 7:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Finney County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:58 PM CDT | TSTM WND GST 65 | 11 Nnw Deerfield, KS | ESTIMATED 60-65 IN A SHORT GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 2198 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
235 WUUS53 KDDC 042347 SVRDDC KSC055-093-050045- /O.NEW.KDDC.SV.W.0257.160804T2347Z-160805T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 647 PM CDT THU AUG 4 2016 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS... NORTHEASTERN KEARNY COUNTY IN SOUTHWESTERN KANSAS... * UNTIL 745 PM CDT * AT 647 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF DEERFIELD...MOVING EAST AT 15 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... GARDEN CITY...LAKIN...HOLCOMB AND DEERFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3796 10136 3817 10134 3823 10083 3789 10082 TIME...MOT...LOC 2347Z 267DEG 13KT 3809 10125 HAIL...0.75IN WIND...60MPH $$ TURNER
4 follow-up statements
636
WWUS53 KDDC 050002
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT THU AUG 4 2016
KSC055-093-050045-
/O.CON.KDDC.SV.W.0257.000000T0000Z-160805T0045Z/
FINNEY KS-KEARNY KS-
702 PM CDT THU AUG 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN FINNEY AND NORTHEASTERN KEARNY COUNTIES...
AT 702 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
DEERFIELD...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND UP TO QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...LAKIN...HOLCOMB AND DEERFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3796 10136 3817 10134 3823 10083 3789 10082
TIME...MOT...LOC 0002Z 267DEG 13KT 3809 10118
HAIL...1.00IN
WIND...60MPH
$$
TURNER644
WWUS53 KDDC 050011
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT THU AUG 4 2016
KSC055-093-050045-
/O.CON.KDDC.SV.W.0257.000000T0000Z-160805T0045Z/
FINNEY KS-KEARNY KS-
711 PM CDT THU AUG 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN FINNEY AND NORTHEASTERN KEARNY COUNTIES...
AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
DEERFIELD...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THE PUBLIC HAS REPORTED WINDS NEAR 60 MPH FROM THIS STORM 12 MILES
NORTH OF LAKIN.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...LAKIN...HOLCOMB AND DEERFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3796 10136 3817 10134 3823 10083 3789 10082
TIME...MOT...LOC 0010Z 267DEG 13KT 3809 10114
HAIL...1.00IN
WIND...60MPH
$$
TURNER245 WWUS53 KDDC 050033 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 733 PM CDT THU AUG 4 2016 KSC055-093-050045- /O.CON.KDDC.SV.W.0257.000000T0000Z-160805T0045Z/ FINNEY KS-KEARNY KS- 733 PM CDT THU AUG 4 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTHWESTERN FINNEY AND NORTHEASTERN KEARNY COUNTIES... AT 733 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF HOLCOMB...MOVING EAST AT 10 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN FINNEY AND NORTHEASTERN KEARNY COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3800 10133 3817 10134 3823 10083 3805 10083 TIME...MOT...LOC 0033Z 267DEG 13KT 3809 10103 HAIL...0.88IN WIND...60MPH $$ TURNER
772
WWUS53 KDDC 050041
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
741 PM CDT THU AUG 4 2016
KSC055-093-050051-
/O.EXP.KDDC.SV.W.0257.000000T0000Z-160805T0045Z/
FINNEY KS-KEARNY KS-
741 PM CDT THU AUG 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY AND
NORTHEASTERN KEARNY COUNTIES WILL EXPIRE AT 745 PM CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING IS WEAKENING
BELOW SEVERE LEVELS. THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED
TO EXPIRE AT 745 PM CDT.
LAT...LON 3800 10133 3817 10134 3823 10083 3805 10083
TIME...MOT...LOC 0040Z 267DEG 13KT 3809 10103
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:16 PM CDT, 31 minutes earlier.
Area forecast discussion, Aug 4, 6:16 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 616 PM CDT THU AUG 4 2016 .UPDATE... Issued at 616 PM CDT Thu Aug 4 2016 Nudged pop grids/thunderstorm coverage upward this evening and overnight, through sunrise Friday, as cold front boundary continues to slide south through a very moist atmosphere. With precipitable water approaching 2 inches, and very weak winds aloft, the primary threat through tonight will be localized flooding. The lack of shear will preclude organized severe, although a localized wind gust in excess of 60 mph is possible, as seen west of Dodge City this afternoon. HRRR suggests convection will continue to redevelop across the CWA through sunrise Friday and seems reasonable. Thought about a flash flood watch, but elected to just include heavy rain in the grids for tonight for now. && .SHORT TERM...(This evening through Friday) Issued at 312 PM CDT Thu Aug 4 2016 For tonight, very weak upper level winds and weak shear will support only marginally pulse type severe storms with best threat of a few strong winds of 50 to 60 mph reports and small hail. A cold front will slowly drift southward across much of western Kansas tonight with the highest rainfall chances north of Dodge City and up around Syracuse to Hays. Rainfall estimates could exceed an inch or two in that area of best isentropic lift north of the cold front. Will graduate rainfall chances lower south of that area. Overnight lows will be the upper 60s to around 75 at Medicine Lodge. The front will shift south winds of 20 mph around to the north and northeast at 10 to 20 mph. For Friday, the cold front will be near or just south of Medicine Lodge with a continued small chances for showers and thunderstorms with mostly cloudy skies. Highs will be only around 80 from Scott City to Hays, mid to upper 80s in the Dodge City area, and low to mid 90s along the Oklahoma border and into parts of south central Kansas. Winds will be northeast at 10 to 20 mph. .LONG TERM...(Friday night through Thursday) Issued at 312 PM CDT Thu Aug 4 2016 For Friday night into Sunday, the cold front begins to lift back north into parts of southwest Kansas by Saturday afternoon with a continued small chances for showers and thunderstorms. Highs warm back into the mid 90s south of the front with mid 80s north. For the period of Monday into next Thursday, some weak warmer upper level ridging moves into the Central Plains with little to no rainfall chances. Highs warm into the mid to upper 90s and lows around 70 to 75. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 600 PM CDT Thu Aug 4 2016 Scattered thunderstorms will continue across SW KS this evening and through Friday morning, as a cold front slides slowly southward through a very moist atmosphere. Convection will be slow-moving and capable of very heavy rainfall, with associated temporary IFR cigs/vis. VCTS obviously warranted, but TEMPOs will become necessary pending any terminal impacts. Cold front will make steady progess southward through the airports by 12z Friday, with prevailing winds becoming NE outside of convection. Areas of post frontal stratus expected around sunrise Friday, with cigs possibly MVFR at times. NE winds and broken clouds will continue Friday in the postfrontal airmass. NAM model suggests convection may try to redevelop mainly east of DDC after 18z Fri. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 88 67 92 / 60 20 30 20 GCK 67 84 65 88 / 60 30 30 30 EHA 66 88 65 93 / 60 30 50 30 LBL 70 91 67 95 / 60 20 40 20 HYS 65 80 64 82 / 70 40 50 40 P28 74 94 71 96 / 40 20 20 20 && .DDC Watches/Warnings/Advisories... NONE. && UPDATE...Turner SHORT TERM...Kruse LONG TERM...Kruse AVIATION...Turner
Hazardous weather outlook, Aug 4, 2:21 AM CDT, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 221 AM CDT THU AUG 4 2016 KSZ030-031-043>046-061>066-074>081-084>090-050730- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 221 AM CDT THU AUG 4 2016 /121 AM MDT THU AUG 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING WITH THE HIGHEST COVERAGE FROM ELKHART TO ROZEL AND NORTHWARD. HEAVY RAINFALL WITH 1 TO 2" AND EVEN ISOLATED MICROBURSTS TO 60 MPH WILL BE POSSIBLE WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF STORMS EACH DAY, HOWEVER, THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION MIGHT BE NEEDED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Aug 4, 6:01 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 601 PM CDT THU AUG 4 2016 KSZ044-045-050000- NESS KS-LANE KS- 601 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TREGO...NORTHEASTERN LANE AND NORTHWESTERN NESS COUNTIES UNTIL 700 PM CDT... AT 601 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SHIELDS...MOVING NORTH AT 5 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DIGHTON...SHIELDS AND PENDENNIS. LAT...LON 3870 10015 3846 10027 3849 10049 3870 10049 TIME...MOT...LOC 2301Z 191DEG 6KT 3855 10037 JJOHNSON
Local storm report, Aug 4, 6:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 2 N SHIELDS 38.65N 100.44W
08/04/2016 E1.00 INCH LANE KS PUBLIC
.
&&
AWLocal storm report, Aug 4, 6:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 2 N SHIELDS 38.65N 100.44W
08/04/2016 E60 MPH LANE KS PUBLIC
.
&&
AWSpecial weather statement, Aug 4, 6:35 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 635 PM CDT THU AUG 4 2016 KSZ085-050015- STEVENS KS- 635 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEVENS COUNTY UNTIL 715 PM CDT... AT 635 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF HOUGH...OR 12 MILES SOUTH OF FETERITA...MOVING NORTHEAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HUGOTON AND WOODS. LAT...LON 3700 10149 3722 10136 3720 10107 3700 10109 TIME...MOT...LOC 2335Z 230DEG 15KT 3697 10142 JJOHNSON
Special weather statement, Aug 4, 6:43 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 543 PM MDT THU AUG 4 2016 KSZ061-050045- HAMILTON KS- 543 PM MDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON COUNTY UNTIL 645 PM MDT... AT 542 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF SYRACUSE...MOVING NORTHEAST AT 20 MPH. WIND GUSTS NEAR 50 MPH AND HAIL TO ONE HALF INCH ARE EXPECTED. TORRENTIAL RAINFALL AND LOCALIZED FLOODING IS EXPECTED. LOCATIONS IMPACTED INCLUDE... SYRACUSE AND COOLIDGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3791 10179 3799 10202 3826 10191 3809 10156 TIME...MOT...LOC 2342Z 212DEG 21KT 3804 10186 TURNER
Local storm report, Aug 4, 6:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST 8 W TREGO CENTER 38.88N 100.04W
08/04/2016 E70 MPH TREGO KS PUBLIC
.
&&
AWThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:38 PM CDT | Special Weather Statement | DDC | Stevens | 52 min |
| Aug 4, 2:51 PM CDT | Special Weather Statement | DDC | Morton | 54 min |
| Aug 4, 3:03 PM CDT | Special Weather Statement | DDC | Haskell | 57 min |
| Aug 4, 3:22 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 29 min |
| Aug 4, 3:34 PM CDT | Special Weather Statement | DDC | Stanton | 41 min |
| Aug 4, 3:52 PM CDT | Special Weather Statement | DDC | Gray | 53 min |
| Aug 4, 4:00 PM CDT | Special Weather Statement | DDC | Stanton | 60 min |
| Aug 4, 4:36 PM CDT | Special Weather Statement | DDC | Gray | 54 min |
| Aug 4, 4:40 PM CDT | Special Weather Statement | DDC | Stanton | 65 min |
| Aug 4, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 26 min |
| Aug 4, 5:16 PM CDT | Special Weather Statement | DDC | Hodgeman | 59 min |
| Aug 4, 5:22 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 38 min |
| Aug 4, 5:41 PM CDT | Special Weather Statement | DDC | Trego | 64 min |
| Aug 4, 6:00 PM CDT | Special Weather Statement | DDC | Hamilton | 45 min |
| Aug 4, 6:01 PM CDT | Special Weather Statement | DDC | Lane | 59 min |
| Aug 4, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| Aug 4, 6:21 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 29 min |
| Aug 4, 6:35 PM CDT | Special Weather Statement | DDC | Stevens | 40 min |
| Aug 4, 6:43 PM CDT | Special Weather Statement | DDC | Hamilton | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.